Alert archive / Illinois / Tornado Warnings in 2017

Tornado Warning 20, NWS Paducah, KY

February 28, 20174 counties in Illinois

NWS Paducah, KY issued this tornado warning at Feb 28, 2017, 11:21 PM CST for 4 counties in Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 11:21 PM CST (05:21 UTC)
Expired
Feb 28, 2017, 11:45 PM CST
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Gallatin County, IL, Hamilton County, IL, Saline County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 40 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

341 
WFUS53 KPAH 010521
TORPAH
ILC059-065-165-193-010545-
/O.NEW.KPAH.TO.W.0020.170301T0521Z-170301T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1121 PM CST TUE FEB 28 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southern White County in southeastern Illinois...
  Northeastern Saline County in southern Illinois...
  Southeastern Hamilton County in south central Illinois...
  Northwestern Gallatin County in southern Illinois...

* Until 1145 PM CST
    
* At 1121 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Eldorado, moving east at 55 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Carmi, Norris City, New Haven, Raleigh, Omaha, Broughton and
  Maunie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3816 8794 3813 8794 3813 8797 3810 8802
      3809 8802 3808 8800 3810 8796 3806 8798
      3805 8804 3803 8801 3801 8802 3796 8801
      3795 8804 3793 8804 3793 8807 3791 8802
      3791 8810 3787 8808 3782 8857 3794 8860
TIME...MOT...LOC 0521Z 254DEG 48KT 3790 8849 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DRS
2 follow-up statements
115 
WWUS53 KPAH 010534
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1134 PM CST TUE FEB 28 2017

ILC059-065-165-010543-
/O.CAN.KPAH.TO.W.0020.000000T0000Z-170301T0545Z/
Saline IL-Hamilton IL-Gallatin IL-
1134 PM CST TUE FEB 28 2017

...THE TORNADO WARNING FOR NORTHEASTERN SALINE...SOUTHEASTERN
HAMILTON AND NORTHWESTERN GALLATIN COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for southern and
southeastern Illinois...and southwestern Indiana.

LAT...LON 3816 8794 3813 8794 3813 8797 3810 8802
      3809 8802 3808 8800 3810 8796 3806 8798
      3805 8804 3803 8801 3801 8802 3797 8801
      3795 8804 3793 8804 3793 8807 3792 8805
      3791 8802 3791 8834 3799 8835
TIME...MOT...LOC 0533Z 254DEG 48KT 3795 8828 

$$

ILC193-010545-
/O.CON.KPAH.TO.W.0020.000000T0000Z-170301T0545Z/
White IL-
1134 PM CST TUE FEB 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CST FOR SOUTHERN
WHITE COUNTY...
    
At 1133 PM CST, a severe thunderstorm capable of producing a tornado
was located near Norris City, or 11 miles southwest of Carmi, moving
east at 55 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Norris City, New Haven and Maunie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3816 8794 3813 8794 3813 8797 3810 8802
      3809 8802 3808 8800 3810 8796 3806 8798
      3805 8804 3803 8801 3801 8802 3797 8801
      3795 8804 3793 8804 3793 8807 3792 8805
      3791 8802 3791 8834 3799 8835
TIME...MOT...LOC 0533Z 254DEG 48KT 3795 8828 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DRS
898 
WWUS53 KPAH 010547
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1147 PM CST TUE FEB 28 2017

ILC193-010557-
/O.EXP.KPAH.TO.W.0020.000000T0000Z-170301T0545Z/
White IL-
1147 PM CST TUE FEB 28 2017

...THE TORNADO WARNING FOR SOUTHERN WHITE COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been allowed to expire.

A tornado watch remains in effect until 400 AM CST for southern and
southeastern Illinois...and southwestern Indiana.

LAT...LON 3816 8794 3813 8794 3813 8797 3810 8802
      3809 8802 3808 8800 3810 8796 3806 8798
      3805 8804 3803 8801 3801 8802 3797 8801
      3795 8804 3793 8804 3793 8807 3792 8805
      3791 8802 3791 8834 3799 8835
TIME...MOT...LOC 0547Z 254DEG 48KT 3799 8809 

$$

DRS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 28, 6:20 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 28, 6:20 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017

Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.

Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.

Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.

The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017

Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.

By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.

Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.

&&

.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017

Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for ILZ083-086-087-089>091-093-094.

MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for INZ081-082-085>088.

KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for KYZ004-005-007-010-011-013>016-018>021.

&&

SHORT TERM...MY
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, Feb 28, 3:01 PM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017

...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.

The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.

The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters is expected tonight.

In the hours before

Local storm report, Feb 28, 10:47 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             EAST PRAIRIE            36.78N 89.38W
02/28/2017  M0.75 INCH       MISSISSIPPI        MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Feb 28, 10:53 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     MAYFIELD                36.74N 88.65W
02/28/2017                   GRAVES             KY   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN IN THE COMMUNITY.

&&

SMITTY
Local storm report, Feb 28, 11:02 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     HAIL             JOHNSTON CITY           37.82N 88.93W
02/28/2017  M3.00 INCH       WILLIAMSON         IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Feb 28, 11:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     NON-TSTM WND GST MORTONS GAP             37.24N 87.47W
02/28/2017  M50 MPH          HOPKINS            KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Feb 28, 11:07 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1107 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     CERULEAN                36.96N 87.71W
02/28/2017  M60 MPH          TRIGG              KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Feb 28, 11:15 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1115 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TORNADO          3 NW POSEYVILLE         38.20N 87.82W
02/28/2017                   POSEY              IN   BROADCAST MEDIA

            I-64 CORRIDOR CLOSED FROM EXIT 4 TO EXIT 12 DUE TO
            TORNADO DAMAGE

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:06 PM CSTSevere Thunderstorm WarningPAHJefferson24 min
Feb 28, 7:54 PM CSTSevere Thunderstorm WarningPAHWayne36 min
Feb 28, 8:07 PM CSTTornado Warning Tornado observedPAHJackson23 min
Feb 28, 8:21 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHJackson, Perry27 min
Feb 28, 8:39 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHFranklin, Jackson, Perry36 min
Feb 28, 8:59 PM CSTTornado Warning Considerable damage threatPAHFranklin, Hamilton, Jefferson46 min
Feb 28, 9:24 PM CSTTornado WarningPAHEdwards, Hamilton, Wayne, White36 min
Feb 28, 9:52 PM CSTTornado WarningPAHEdwards, Wabash, Wayne, White23 min
Feb 28, 9:58 PM CSTSevere Thunderstorm WarningPAHJackson, Union32 min
Feb 28, 10:11 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHEdwards, Wabash, White34 min
Feb 28, 10:30 PM CSTTornado Warning Tornado observedPAHJackson30 min
Feb 28, 10:34 PM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Williamson26 min
Feb 28, 10:43 PM CSTTornado WarningPAHFranklin, Williamson32 min
Feb 28, 10:54 PM CSTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline, Williamson36 min
Mar 1, 2:54 AM CSTSevere Thunderstorm WarningPAHJackson, Perry36 min
Mar 1, 3:03 AM CSTSpecial Weather StatementPAHEdwards, Wabash, Wayne42 min
Mar 1, 4:06 AM CSTTornado WarningPAHJackson24 min
Mar 1, 4:21 AM CSTSevere Thunderstorm WarningPAHJohnson, Union24 min
Mar 1, 4:33 AM CSTSevere Thunderstorm WarningPAHSaline, Williamson27 min
Mar 1, 4:39 AM CSTSevere Thunderstorm WarningPAHSaline, Williamson36 min
Mar 1, 4:44 AM CSTSevere Thunderstorm WarningPAHPope46 min
Mar 1, 4:50 AM CSTSevere Thunderstorm WarningPAHAlexander, Pulaski25 min
Mar 1, 5:06 AM CSTSevere Thunderstorm WarningPAHMassac, Pope24 min

Nearby

Tornado Warnings in Illinois, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.